Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



Estimates of eigenvalues for iterative methods

Authors: Gene H. Golub and Mark D. Kent
Journal: Math. Comp. 53 (1989), 619-626
MSC: Primary 65F10; Secondary 65F15
MathSciNet review: 979938
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We describe a procedure for determining estimates of the eigenvalues of operators used in various iterative methods for the solution of linear systems of equations. We also show how to determine upper and lower bounds for the error in the approximate solution of linear equations, using essentially the same information as that needed for the eigenvalue calculations. The methods described depend strongly upon the theory of moments and Gauss quadrature.

References [Enhancements On Off] (What's this?)

  • [1] P. Conçus, G. H. Golub & D. P. O'Leary, "A generalized conjugate gradient method for the numerical solution of elliptic partial differential equations," in Studies in Numerical Analysis (G. H. Golub, ed.), MAA Studies in Math., Vol. 24, 1985, pp. 178-198. MR 925214
  • [2] G. G. Dahlquist, S. C. Eisenstat & G. H. Golub, "Bounds for the error of linear systems of equations using the theory of moments," J. Math. Anal. Appl., v. 37, 1972, pp. 151-166. MR 0292281 (45:1368)
  • [3] G. G. Dahlquist, G. H. Golub & S. G. Nash, "Bounds for the error in linear systems," in Proc. of the Workshop on Semi-Infinite Programming (R. Hettich, ed.), Springer-Verlag, Berlin and New York, 1978, pp. 154-172. MR 554209 (81b:65028)
  • [4] W. Gautschi, "On generating orthogonal polynomials," SIAM J. Sci. Statist. Comput., v. 3, 1982, pp. 289-317. MR 667829 (84e:65022)
  • [5] W. Gautschi, "Questions of numerical condition related to polynomials," in Studies in Numerical Analysis (G. H. Golub, ed.), MAA Studies in Math., Vol. 24, 1985, pp. 140-177. MR 925213
  • [6] G. H. Golub, "Some modified matrix eigenvalue problem," SIAM Rev., v. 15, 1973, pp. 318-334. MR 0329227 (48:7569)
  • [7] G. H. Golub, Error Bounds for Iterative Methods, NA-85-34, Dept. of Computer Science, Stanford University, 1985.
  • [8] G. H. Golub & M. D. Kent, Estimates of Eigenvalues for Iterative Methods, NA-87-02, Dept. of Computer Science, Stanford University, 1987.
  • [9] G. H. Golub & R. S. Varga, "Chebyshev semi-iterative methods, successive overrelaxation methods, and second order Richardson iterative methods," Numer. Math., v. 3, 1961, pp. 147-168. MR 0145678 (26:3207)
  • [10] C. Lanczos, "An iteration method for the solution of the eigenvalue problem of linear differential and integral operators," J. Res. Nat. Bur. Standards, v. 45, 1950, pp. 255-282. MR 0042791 (13:163d)
  • [11] R. A. Sack & A. F. Donovan, "An algorithm for Gaussian quadrature given modified moments," Numer. Math., v. 18, 1971-72, pp. 465-478. MR 0303693 (46:2829)
  • [12] J. C. Wheeler, "Modified moments and Gaussian quadrature," Rocky Mountain J. Math., v. 4, 1974, pp. 287-296. MR 0334466 (48:12785)
  • [13] J. H. Wilkinson, The Algebraic Eigenvalue Problem, Clarendon Press, Oxford, 1965. MR 0184422 (32:1894)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 65F10, 65F15

Retrieve articles in all journals with MSC: 65F10, 65F15

Additional Information

Keywords: Iterative methods, modified Chebyshev, moments
Article copyright: © Copyright 1989 American Mathematical Society

American Mathematical Society